Calendar | For Your Patients | PHA Main Site | Contact Us | About Us | Not a registered user? Sign up here.

Resource Library

Idiopathic Pulmonary Arterial Hypertension (IPAH) Recurring Within One Year After Bilateral Lung Transplantation (LT)

J. L. Snow

Harold Palevsky

Christine Archer-Chicko


K. C. Carney

J. S. Sager

Reviews

  Sign in to add a review

0 comments
Leave a Comment

Conference: 2008 International PHA Conference and Scientific Sessions

Release Date: 06.20.2008

Presentation Type: Abstracts

Snow J.L. 1, Palevsky H.I.1, Archer-Chicko C. 1, Carney K.C. 1, Sager J.S. 2

1. University of Pennsylvania, Penn Presbyterian Medical Center, Philadelphia, PA, USA
2. Santa Barbara Cottage Health System, Santa Barbara, CA, USA

BACKGROUNDNewer therapies for IPAH have provided safer alternatives to LT.  LT is generally reserved for patients unable to tolerate or not responsive to medical therapy. We report a case of a 45 year old patient with IPAH who underwent bilateral LT in December of 2005. Less than a year post-LT, the patient developed severe recurrent IPAH and recurrent right heart failure.

METHODSA chart review was completed to evaluate the patient’s past medical, family, and social histories for any identifiable risk factors for PAH, and the pre-LT testing and post-LT course was reviewed. Hemodynamic (HD) data before and after LT were obtained.

RESULTSA summary of our patient’s HD data is shown below: 

 

RAP,mm Hg

PA (mean),mmHg

CO/CI, lpm

PCWP,mmHg

PVR, WU

4/04

15

86/32 (50)

3.7/1.8

10

10.8

2/05

25

70/35 (47)

3.3/1.6

8

11.8

11/05 (pre-LT)

17

86/30 (49)

4.1/2.1

9

9.8

12/05 (post-LT)

6

37/16 (23)

6.0/3.1

N/A

1.2 (approx’d)

11/06

5

98/41 (60)

4.0/2.3

5

13.8

Prior to LT, echocardiography showed a severely dilated right ventricle (RV) with moderately depressed function, severe right atrial enlargement, and normal left ventricular size and function. No identifiable risk factors for PH were identified. Prior to LT, our patient was treated with bosentan, aldactone, digoxin, warfarin and lasix. Intravenous treprostinil was added for continued clinical deterioration. Our patient underwent bilateral LT in 12/05 and her immediate post-operative HD data had normalized. A post-LT echocardiogram demonstrated that RV size and function had returned to normal. All PH therapies were stopped and standard immunosuppressant therapies which included tacrolimus were commenced.      The patient did well for 9 months before developing progressive dyspnea and hypoxemia. Extensive evaluation, including bronchoscopy with transbronchial biopsies demonstrated no anastomotic narrowing or acute cellular rejection. MRI imaging of her thorax and a V/Q scan did not demonstrate significant pulmonary shunting or acute or chronic thromboembolic disease. Echocardiography was negative for intrapulmonary shunting, but the RV was again markedly dilated. HD data revealed severe PAH with no evidence of pulmonary artery anastomotic narrowing. Intravenous epoprostenol, aggressive diuresis, and digoxin were initiated. Our patient was not re-listed because of concerns of a second recurrence of IPAH in the allograft. Unfortunately, despite aggressive medical management, the patient developed worsening right heart failure and died.

COMMENTS AND CONCLUSIONS: Case reports have documented recurrence of PH secondary to anastomotic stricture and to pulmonary vein occlusion following LT. Sarcoidosis and lymphangioleiomyomatosis have recurred in the allograft. To our knowledge, however, this is the first reported case of recurrent IPAH in the allograft. This finding highlights the need for further investigation into systemic circulating factors in the initiation and perpetuation of the biochemical mediators implicated in the pathogenesis of IPAH. Additionally, further studies are needed to explore the mechanisms of PAH in transplant recipients.